My Dr. recently prescribed me Tramadol (Ultram) 50mg 1 - 2 up to 4x a day to help manage chronic pain as a result of nerve and muscle trauma. I was previously on Co-codamol 30/500 (Codeine/Paracetamol(acetaminophen)) 2x every 4 hours for almost a year, but due to a tolerence build up they were offering little to no pain relief thus the change in pain medication. When I first took 50mg of Tramadol it had no effect, 4 hours later I took another 50mg and I was hit pretty hard, harder than the Co-codamol ever did. The Tramadol carried on being excellent pain relief for a week at no more than 200mg a day. I woke up one morning this week in quite a lot of pain so I took 100mg of Tramadol and tried to get on with my daily tasks. I realised after an hour (When the Tramadol would usually kick in) I was getting no relief. I tried to carry on with my daily tasks in hope that it would eventually start to help but nothing happened. I managed to get a power nap in then woke up just in time to be able to take another dose of Tramadol, but the same result of no pain relief persisted. Since then I have been in agony and my Dr. refuses to prescribe me anything stronger because of the increased risk of addiction. I tried to argue that I had been on Codeine for almost a year and with frequent check ups with the nurse, I presented no addictive traits that showed cause for concern. Being a resident of the UK it is very hard to even get opiate based pain medication in the first place as they are strictly controlled. It was only after months of being prescribed mediocre medications such as diclofenac, that to be frank, were no stronger than the OTC (Over The Counter) medicines, that I was able to start a course of Co-codamol. I imagine after reading this long post many of you have become bored but I applaud and thank those who continue to read through. The reason I'm posting is to gather as much information as I can as to why the Tramadol (Ultram) would suddenly stop having any effect. I mean zero effect what so ever appart from insomnia which is only remedied by pretty strong sedatives or relaxants I have left over from previous prescriptions. I read Tramadol has a pretty long half-life (duration of effect) so despite being in pain I waited as long as possible between doses. When I spoke to my Dr. about the Tramadol no longer working he said if I was intolerant to the Tramadol it wouldn't have had any positive effects only adverse ones such as allergic reactions. It felt like he was suspicious of me or that he was pushing the blame to me as if it was something that I must have done in order for the medication to suddenly stop working which I wasn't very happy about. He insisted Tramadol is a potent painkiller and that I should continue to use it despite my complaint. Since the visit to him a few days ago I have been using Diazepam (Valium) from a previous prescription for its muscle relaxant properties which have helped ease the pain a little but the strong sedative effect it has on me is preventing me from doing even some of the simplest every day tasks. I hope I have been thorough enough with my recent situation in order to get a detailed response to why Tramadol (Ultram) would suddenly stop working. Just to cover any posts that consist of "search google", I have with numerous search terms but they all lead to websites that advise you not to suddenly stop taking Tramadol (Ultram), which isn't my case. I would like to thank all who have taken their time to fully read my post and to further thank those that can offer positive input into my situation.
Tramadol (Ultram) 50mg suddenly stopped having any effect?
Question posted by Unfilled Void on 23 Aug 2011
Last updated on 20 May 2022 by Missy1315
I take Tramadol along with Gabapentin and the combination has been very good for me. Since you’re taking it for nerve pain maybe you can consider asking your Dr for a trial of Gabapentin to take with the Tramadol. Gabapentin is a preferred drug for nerve pain in the US, I’m not sure about the UK. I take Tramadol 50mg and Gabapentin 400mg every 6 hours for nerve and muscle pain.
Another important thing about Tramadol is that you have to take it like clockwork, no exceptions. If you don’t take it every 6-8 hours like clockwork you’ll end up in a lot of pain, and sometimes it’s taken me up to a couple of days to get back to normal. For example sometimes I get busy doing things and forget to take my pain meds on time, it’s inevitable that I will end up being in a lot of pain even if I only take them a couple of hours late. I learned that the hard way :( but as long as I respect the dosage schedule things are pretty good in terms of quality of life. I hope this helps someone.
TO whoever No you never just stop Ultram you well end up with all kinds of withdrawals it is always best with this one to tapper down from what your normal dose is if you need help call your doctor and get some directions. alot of people the withdrawls are worse than the pain.
You question was quite a while ago, but for others with this problem, this may apply to their situation. This is for people on tramadol that have then been prescribed bupropion, an antidepressant or quit smoking agent. Taking bupropion (Zyban, Wellbutrin) will inactivate Tramadol. I take both and it was a big problem when I started the bupropion. They both attach to the same brain receptor and the bupropion is the stronger, so it neutralizes the pain med. Thought it was a total loss, but have discovered a partial way around it. In the AM I always take tramadol 1st! Wait at least 45 min before taking bupropion. That way, you get the tramadol to working. The next tramadol works poorly, usually take it with Tylenol because it will help boost the tramadol. By the time I need a 3rd dose, the tramadol is back working pretty good. If you start with bupropion, you're screwed for all day. Hope this helps a few.
I have been taking 50ml of tramadol 2 to 3 times a day since 1999. I have taken a lot stronger narcotics intermittently for post-op pain but for my continued chronic pain in my hip, shoulder and back I take tramadol and then I apply Pennsaid at night when I have most of my pain. I have found Pennsaid to be a life saver. Speak to your doctor about it, it's a pharmaceutical product which requires a prescription! Good luck!
I understand what you are going through. I've been on Tamadol for about a year. I had a bad flare up a few months ago. I have a degenerative disc. And my doctor gave me Norco. I had taken all of my Norco then started using Tramadol again. It was like the Tramadol just stopped having any effect. I never took more than 4 a day of the 50mg. It's unfortunate because when you tell your doctor they think just a drug seeker trying to get high. I'm having a hard time to determine what my next approach should be. I feel your pain... literally.
You dont say how long it has been that you have been on the Tramadol, but I would suspect a couple of things it could be. It could very well be tolerance to the medicine. Some meds build tolerance very quickly and Tramadol seems to be one of those or it could be a worsening in your condition. Keep on your Dr until you get answers. See if he will allow any additional testing to rule out that you have a worsened condition. I hope people in the US will come to realize that government run healthcare is not what they think it will be and that we will be facing the same difficulties here once the government obtains control over our healthcare. Most people here believe it will be the same as it is now only that the government will be paying for it. They do not realize how at the mercy of the government they will be and how much we will be limited. The only thing you can really do is be a squeaky wheel and hopefully you will get some relief or at least find out why your pain has gotten so resistant to the Tramadol. Good Luck to you. I hope you feel better soon!
- Paracetamol uses and warnings
- Ultram uses and warnings
- Codeine uses and warnings
- Tramadol uses and warnings
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.